Permanent Hearing Loss from Fluoroquinolone Antibiotics
Yes, indeed, the Fluoroquinolone class of antibiotics can lead to Permanent Hearing Loss, permanent deafness, and permanent tinnitus, another name for the phenomenon of ringing in the ears. There are some who believe that these reactions are only temporary and will go away over time, however, there are people today still reporting hearing loss and tinnitus that they received from taking these drugs many years ago.
As we have mentioned throughout this website, the Fluoroquinolone class of antibiotic, that include some of the most commonly prescribed antibiotics such as Levaquin, Cipro, and Avelox, are not your ‘normal’ antibiotics, but extremely toxic chemotherapy drugs that cause a wide range of problems from Vision Problems, to Mental Health Problems, and even DNA Damage. They are one of the top reported drugs to the FDA, and probably one of the most complained about drugs on the internet, with tens of thousands of people reporting permanent disability, sometimes after just one dose. See the page on Introduction to the Fluoroquinolones if you are new to this information. You can also see a List of Quinolone and Fluoroquinolone Drugs here, so you know which drugs to avoid.
Permanent Hearing Loss and Tinnitus from Ototoxicity
Ototoxicity is a problem with many drugs, not just the Fluoroquinolones, and can definitely lead to permanent hearing loss, permanent deafness, or permanent ringing in the ears. While there are certainly internet reports of people with permanent hearing loss, there are also objective reports in peer-reviewed publications. The first case of ototoxicity was reported as far back as 1996 1 with a case of hearing loss that resolved after a few weeks. Additionally, the WHO Collaborating Centre Hearing Loss Levaquin reports at least 10 cases of permanent hearing loss just from Levaquin alone and there have been several animal models that show hearing loss from these drugs 2.
Four patients [with hearing loss from Levaquin] recovered, six recovered with sequelae, four patients had not recovered by the time of reporting.
While 10 cases of permanent or permanent hearing loss is not particularly convincing that these drugs truly do cause problems, the fact that these problems are almost never actually linked to the Fluoroquinolone antibiotics is outlined on the website Hearing Loss Help, which has a page on the Ototoxicty of Cipro. There are at least a dozen additional reports from individuals claiming long-term or permanent hearing loss and tinnitus from these drugs in the comments on that page, and hundreds more on different sites around the internet. Many consider internet websites a form of Post Marketing Research for the Fluoroquinolone Antibiotics, research that often seems to be more accurate than industry funded studies on these drugs.
Notice that most people state their doctors denied that the Fluoroquinolone drug could have been the cause of their hearing problems, despite hearing loss and tinnitis being stated as known side effects in the official literature for the drug. There are dozens more forums and websites with similar reports of long-term and permanent damage from drugs like Levaquin and Cipro that are often not recognized by doctors. As such, we can presume that the incidence of hearing loss, often permanent, is much higher than is being reported to government agencies since it’s certainly not just underreported, but the connection between hearing loss and the Fluoroquinolone antibiotics is almost universally entirely unrecognized.
Why Does Permanent Hearing Loss Occur?
There are many reasons why hearing loss can occur with use of the Fluoroquinolones, and why the hearing loss or tinnitus can be permanent. These include Fluoroquinolone-induced nutritional deficiencies, oxidative stress, and cellular damage.
Magnesium deficiency is one cause of hearing loss and tinnitus from Fluoroquinolone antibiotics. Fluoroquinolone drugs are well-known to be one of the many drugs that cause Magnesium Depletion. Several studies have shown that magnesium depletion can lead to hearing loss 3 while others have shown a reduction in hearing loss from magnesium supplementation 4 5.
Others have shown a greater susceptibility to [Noise Induced Hearing Loss] in animals and humans with dietary magnesium (Mg) deficiency. Mechanistically, low Mg might contribute to a loss of membrane potential, resulting in altered or decreased sensorineural function.
Oxidative stress is a phenomenon where ‘oxidants’ are created in the body from an induced stress, such as taking a drug like the Fluroquinolones, that have a high toxicity profile. The formation of reactive oxygen species (ROS) wreak havoc on our bodies and are what cause aging from cellular damage. We are urged to get anti-oxidants to counter the effects of these ‘oxidants’. Hearing loss has been linked to high levels of reactive oxygen species, and the Fluoroquinolones both directly create ROS, and they also deplete glutathione, an important intracellular antioxidant 6, that allows both Mitochondrial Disorder and DNA Damage to occur. This is the reason why it’s ineffective, and possibly even damaging to attempt to Detoxify from Levaquin; you cannot detoxify from damage, you have to heal it.
Additionally, this cellular damage occurs specifically to connective tissue, leading to serious and even life-threatening problems such as Aortic Aneurysm. The ear, too, is made up of connective tissue that would naturally be susceptible to the damage these drugs do to connective tissue, which could lead to hearing loss. Damage to the hair cells in the cochlea was another method of hearing loss observed in an animal model7.
If you are experiencing hearing loss from any cause, but particularly if you suspect your hearing loss or tinnitus is from the Fluoroquinolone antibiotics, the Fluoroquinolone Toxicity Solution has had excellent success at improving and reversing hearing loss caused by the damaging effects of these antibiotics. The authors of this site received the greatest improvements in their health by following the program outlined in the book, and we highly recommend it for anyone suffering from any of the effects of the Fluoroquinolone antibiotics.
- Ciprofloxacin ototoxicity ↩
- Ototoxicity of Topical Moxifloxacin in a Chinchilla Animal Model ↩
- Drug Discovery Today Hearing Loss and Tinnitis ↩
- Magnesium Reduces Hearing Loss ↩
- Magnesium: A New Therapy for Idiopathic Sudden Sensorineural Hearing Loss ↩
- Fluoroquinolone Effects on Glutathione and Superoxide Dismutase ↩
- Ophthalmotoxicity and ototoxicity of the new quinolone antibacterial agent levofloxacin in Long Evans rats ↩
My late husband losshis hearing he went deaf
I was put on Cipro in 1990 for my frequent UTI’s – was resistant to Bactrim, and because I was having recurring UTI’s so frequently, I took Cipro very often for over 10 years. It started with tinnitus, then I got my first hearing aid 1 year after starting the Cipro. Eventually after 10 years and many times asking ear Dr’s if this could be the cause and told NO – I decided on my own, no more FQ antibiotics. In 2015 I had a kidney infection and was told I had to take Cipro. I did – my hearing loss progressed over 30 years but then worsened after that last dose. I am now deaf (12% and 4% word comprehension). Luckily, I can hear because I had Cochlear Implant surgery last year, I am deaf without it. Need to have the second ear done soon.
Deafness is only one of the many physical problems I had – to this day I have horrible digestive issues. Had torn muscles, plantar fasciitis in both feet, back pain, eye floaters, muscle tremors, dysautonomia (sleep apnea, exhaustion) I could go on and on…
My brother was in the hospital last September with ECOLI and then developed sepsis. He was put on lots of “mycin” drugs while in the hospital, he was there one day shy of 10 weeks. It’s a miracle that he’s alive. Anyway, he has lost all hearing and is completely deaf. He’s seeing a physician in Atlanta and hopefully with have the cochlear implants soon. My question is how long did it take after your first surgery before you started hearing? My brother is 59 years old and after his appointment today with the specialist regarding cochlear implants he just seemed very frustrated. I just want to give him some positive input. Thank you so much for your help.
I am so sorry I did not see this sooner. I hope that his CI surgery was successful. I would think he’d be a good candidate to hear immediately as he didn’t go a long time with progressive hearing loss the way that I did. I couldn’t make out words until after my 2nd mapping. But had not even been able to hear on the phone in that ear for 30 years so this was to be expected. I am doing good now, still need my second surgery (Covid got in the way). I have roughly 55-65% speech recognition depending on the background noise. Best wishes for your Brother!!